Kentucky, 2001Flash Flood in Kentucky, August 3, 2001
August 3, 2001 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 2:20 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 3, 2:20 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 AM EDT FRI AUG 3 2001
INTERESTING PATTERN OVER THE REGION THIS MORNING. MODELS GENERALLY
IN GOOD AGREEMENT...BUT ALL HAVE INITIALIZED THE SHORT WAVE
PRODUCING MCS OVER THE OHIO VALLEY IMPROPERLY. THIS CAUSES SOME
CONCERN OVER THE TIMING AND ULTIMATE SOLUTIONS FOR PCPN OVER THE
FORECAST AREA. IT APPEARS THAT THE AVN/ETA ARE MORE IN LINE WITH THE
CURRENT SITUATION AND HAVE USED A BLEND OF THESE MODELS FOR THE IFPS
INITIALIZATION AND GRID POPULATION. GIVEN THE SLOW MOVEMENT OF THE
SYSTEM THROUGH EASTERN KENTUCKY HAVE PUSHED THE POP FIELDS FURTHER
NORTH AND SLIGHTLY EAST FROM THE INITIALIZATION. THIS ALSO POSES A
PROBLEM FOR RAINFALL AMOUNTS. GIVEN THAT FFG IS STILL PRETTY LOW
AFTER THE LAST EVENT WILL HAVE TO MONITOR THE MOVEMENT AND RAINFALL
AMOUNTS TODAY AND TONIGHT. WILL NOT GO WITH A FLASH FLOOD WATCH
TODAY...BUT AM PLANNING ON ISSUING SPS AND HAVE ADDED HEAVY RAINFALL
WORDING TO THE ZONES. OF OTHER CONCERN IS THAT THE ISENTROPIC LIFT
IS SUBTLE BUT EVIDENT IN THE LOWER LEVELS.
AFTER THIS BOUNDARY MOVES THROUGH TONIGHT AND SATURDAY MORNING...
CONDITIONS IMPROVE AND SHOULD BE A RELATIVELY QUIET PATTERN THROUGH
TUESDAY. HAVE INTRODUCED SHOWERS / TSTMS FOR WEDNESDAY AND THURSDAY
HOWEVER. THE LONGWAVE PATTERN IS SHIFTING SOUTH AND WEST QUICKLY
THROUGH THE EXTENDED PERIOD AND THIS OPENS THE FORECAST AREA TO
NORTHWEST FLOW. ALTHOUGH THE EXACT AND PRECISE LOCATION OF
SHORTWAVES WILL BE TOO DIFFICULT AT THIS TIME...IT APPEARS THAT
EASTERN KENTUCKY WILL BE OPEN TO A SHOT OF ENERGY OUT OF THE GREAT
LAKES BY MID WEEK.
WORK ZONES WILL BE ISSUED SHORTLY. COORDINATION AND COMMENTS
WELCOME.
.JKL...NONE.
LEWIS
In the hours before
Special weather statement, Aug 3, 4:30 AM EST, 1 hour 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
530 AM EDT FRI AUG 3 2001
...HEAVY RAINFALL IS POSSIBLE OVER EASTERN KENTUCKY TODAY AND
TONIGHT...
THUNDERSTORMS WILL MOVE INTO EASTERN KENTUCKY TODAY...CONTINUING
INTO TONIGHT. WITH LIGHT WINDS AND ABUNDANT MOISTURE THROUGHOUT THE
REGION...ALL OF THE STORMS WILL MOVE SLOWLY AND MAY PRODUCE VERY
HEAVY RAIN. RAINFALL AMOUNTS UP TO ONE INCH PER HOUR ARE POSSIBLE.
ALTHOUGH EASTERN KENTUCKY HAS NOT RECEIVED SIGNIFICANT RAINFALL OVER
THE PAST TWO DAYS...THE GROUND IS STILL QUITE WET. RESIDENTS ALONG
CREEKS AND STREAMS SHOULD CONTINUE TO MONITOR CURRENT WEATHER
CONDITIONS AND FORECASTS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
HTTP://WWW.CRH.NOAA.GOV/JKL
$$4
LEWIS
Flash Flood, Rockcastle
- When
- August 3, 5:50 AM EST to 9:30 AM EST
- Where
- Rockcastle County, Brodhead
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
Widespread flash flooding occurred across the area due to heavy rains. Highway 150 was closed due to high water and a gas station had water covering the gas pumps. Highway 70, two miles west of Broadhead, was also closed. Two businesses and three homes received damage from flooding. Widespread power outages were also reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kentucky, August 3 to 4, 20012 deaths · $6.0 million · 1 event
- Heat in Texas, August 3, 20011 death · 1 event
- Flash Flood in Kentucky, August 3 to 4, 20011 injured · $7.6 million · 1 event
- Hail and Lightning Strikes in Massachusetts, August 3, 2001$1.5 million · 0.88 in hail · 4 events
- Flash Flooding and Damaging Wind in Iowa, August 3, 2001$368,000 · 54 kt wind · 6 events
- Lightning Strike in New Mexico, August 3, 2001$100,000 · 1 event
- Flash Flood and Damaging Winds in New York, August 3, 2001$83,000 · 4 events
- Hurricane in Guam, August 3 to 4, 2001$50,000 · 1 event
- Flash Flood in New York, August 3, 2001$40,000 · 1 event
- Flash Flood in Colorado, August 3, 2001$25,000 · 1 event
- Damaging Wind in Massachusetts, August 3, 2001$19,000 · 1 event
- Dense Fog in Wisconsin, August 3, 200114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263675.